Fanconi-like Syndrome: A Complication of Ifosfamide in Adults

Author: T. Hamieh, M.D.
Reviewer: V. Dimov, M.D.

A 68-year-old male was admitted with febrile neutropenia after chemotherapy for extraskeletal osteosarcoma and was found to have acute renal insufficiency, hypokalemia, and nongap metabolic acidosis.

Past medical history (PMH)

History was remarkable for extraskeletal osteosarcoma treated with left nephrectomy, splenectomy, and partial resection of stomach, pancreas, and colon.

Medications

With recurrence of disease, he failed treatment with Docetaxel and his chemotherapy was then changed to Adriamycin and Ifosfamide. Prior to receiving Ifosfamide, the patient's baseline creatinine was 1.2 mg/dL and serum bicarbonate was normal. He denied any recent NSAID use or iodinated IV contrast administration. The patient received his third cycle of chemotherapy approximately 3 weeks prior to presentation.

Physical Examination

VSS.
His physical examination was remarkable for 3 + bilateral pedal edema.

What tests would you suggest?

Laboratory results revealed a creatinine 2.9 mg/dL, bicarbonate of 12 mmol/L, and a low potassium of 2.2 mEql/L. Urinalysis was remarkable for a pH of 6.0 and glucosuria despite normal serum glucose. Further urine studies revealed aminoaciduria, excessive excretion of magnesium, potassium, and phosphorous, and elevated beta2 microglobulin. SPEP and UPEP were negative for monoclonal spike.

What treatment would you suggest?

The patient was given a fluid challenge with no improvement in renal function. He was discharged home with postassium supplements/potassium citrate for Ifosfamide Induced Fanconi-like Syndrome.

Final diagnosis

Fanconi-like syndrome as a complication of Ifosfamide.

What did we learn from this case?

Ifosfamide is an alkylating agent used for treatment of extraskeletal osteosarcoma that has been reported to cause Fanconi-like syndrome in the pediatric population but rarely in adults.

Fanconi-like syndrome due to ifosfamide is a serious condition characterized by glucosuria, aminoaciduria, and excessive urinary excretion of phosphorus, calcium, uric acid, bicarbonate, potassium, sodium, magnesium, and LMW proteins, along with low serum bicarbonate. This tubular dysfunction leads to decreased GFR, electrolyte abnormalities, and non anion gap metabolic acidosis. While tubular damage secondary to ifosfamide may become apparent during therapy, it can develop months or even years after cessation of treatment. The mechanism of development after ifosfamide is unclear; but chloroacetaldehyde, a metabolite of ifosfamide, is toxic to the proximal tubules causing tubular dysfunction with resultant excessive electrolyte excretion. Beta-2 microglobulin is excessively excreted in the urine and may play a role in identifying patients with early tubular dysfunction, thefore helping the treating physician in preventing this complication.

Ifosfamide induced Fanconi-like syndrome is a dangerous condition that may lead to severe electrolyte disturbances. Early recognition of this potentially life-threatening complication by hospitalists is critical to decrease morbidity and mortality.

Published: 01/05/2009
Updated: 01/05/2009

1 comment:

  1. Thank you for this interesting case. What method did you use to evaluate aminoaciduria? thx.

    ReplyDelete